Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 16, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Apr 4, 2003, 10:36 PM CST for Grayson County, Ohio County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 4, 2003, 10:36 PM CST (04:36 UTC)
- Expired
- Apr 4, 2003, 11:15 PM CST
- In force
- 39 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Grayson County, KY, Ohio County, KY
The radar
The Louisville radar (KLVX), 72 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 9:20 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 289 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1470 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
339 WUUS53 KLMK 050436 SVRLMK KYC085-183-050515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 1036 PM CST FRI APR 4 2003 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN OHIO COUNTY IN NORTHWEST KENTUCKY GRAYSON COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 1115 PM CST * AT 1035 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER OLATON...OR ABOUT 29 MILES NORTHEAST OF CENTRAL CITY...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PINE KNOB...SHORT CREEK...MILLWOOD AROUND 1045 PM CST CANEYVILLE AROUND 1050 PM CST LEITCHFIELD AROUND 1100 PM CST GRAYSON SPRINGS...CLARKSON...MEREDITH AROUND 1105 PM CST PEONIA...IBERIA AROUND 1110 PM CST THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE. LAT...LON 3762 8676 3745 8680 3735 8614 3755 8614 $$ JMB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 2:30 PM CST, 8 hours 6 minutes earlier.
Area forecast discussion, Apr 4, 2:30 PM CST, 8 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 330 PM EST FRI APR 4 2003 FIRST AREA OF SHOWERS AND A FEW THUNDERSTORMS MOVED TO THE EAST OF FORECAST AREA (FA) BY NOONTIME. BREAKS HAVE DEVELOPED IN THE CLOUD COVER...ALLOWING TEMPERATURES TO RISE UP INTO THE MID 70S. WIDELY SCATTERED SHOWERS HAVE DEVELOPED WITH A FEW STRONGER STORMS DEVELOPING TO OUR NORTH OVER CENTRAL INDIANA. ATMOSPHERE IS BECOMING A LITTLE MORE UNSTABLE BUT THE GREATEST INSTABILITY REMAINS TO THE WEST OVER EASTERN MISSOURI SOUTH INTO ARKANSAS. MAIN FORECAST PROBLEM IN THE SHORT TERM IS THE THUNDERSTORMS... TIMING OF ONSET AND ENDING OF STORMS...HOW WIDESPREAD AND SEVERITY. MODELS GENERALLY SIMILAR THROUGH FIRST PART OF FORECAST WITH SOMEWHAT STRONGER STRONGER GFS GAINING FAVOR DAY 2 AND DAY 3 AS NEXT SYSTEM PUSHES INTO FA. SHORT TERM...TONIGHT THROUGH MONDAY: ANY SHOWERS/THUNDERSTORMS WILL REMAIN SPOTTY THROUGH THE LATE AFTERNOON AND EVEN INTO THE EARLY EVENING. UPPER LEVEL JET PUSHES EAST DURING THE EVENING WITH UPPER LEVEL DIVERGENCE INCREASING. THIS WILL HELP TO TRIGGER LINE OF THUNDERSTORMS DURING THE EVENING... REACHING EAST INTO CENTRAL KENTUCKY MID TO LATE EVENING INTO EARLY HOURS PAST MIDNIGHT. WILL SPREAD LIKELY POPS TO THE EAST OVER FA DURING THE EVENING HOURS AND GRADUALLY DIMINISH THE MORE NUMEROUS STORMS DURING THE EARLY MORNING HOURS. WILL ALLOW SCATTERED SHOWERS TO PERSIST INTO THE MORNING HOURS OVER THE FAR EAST WITH CLEARING SKIES LATER IN THE DAY ALLOW TEMPERATURES TO WARM TO CLOSER TO ETA MOS GUIDANCE DURING THE AFTERNOON. AS NEXT SYSTEM APPROACHES LATE SATURDAY NIGHT...CLOUDS WILL BEGIN TO INCREASE THEN THICKEN DURING THE DAY SUNDAY. WILL BRING SCATTERED SHOWERS IN DURING THE AFTERNOON WITH A CHANCE OF THUNDERSTORMS BY LATE AFTERNOON AND MORE NUMEROUS THUNDERSTORMS SUNDAY NIGHT. SHOWERS WILL DIMINISH MONDAY AFTERNOON. EXTENDED...TUESDAY THROUGH FRIDAY WILL GO DRY TUESDAY THROUGH FRIDAY WITH COOL SFC HIGH OVER THE REGION. DISAGREEMENT BETWEEN THE MODELS THROUGH THE EXTENDED. AN UPPER LEVEL TROF MOVES EASTWARD ACROSS THE US TO THE MIDWEST TUESDAY INTO WEDNESDAY BUT THE MODELS CONTINUE TO DISAGREE ON WHERE TO TAKE IT FROM THERE AND SYSTEM SEEMS TO WEAKEN. SHOULD BE A SLOW WARM UP THROUGH THE EXTENDED. WILL NOT CHANGE EXTENDED MUCH WITH VARIABILITY IN THE MODELS. .LMK...NONE. SCHOLZ/PYE
Hazardous weather outlook, Apr 4, 7:10 PM CST, 3 hours 26 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-051200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LOUISVILLE KY 810 PM EST FRI APR 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TONIGHT. A COLD FRONT LOCATED FROM NORTHERN INDIANA TO SOUTHEAST MISSOURI WILL APPROACH THE OUTLOOK AREA LATE THIS EVENING. A LINE OF SCATTERED THUNDERSTORMS, LOCATED JUST AHEAD OF THE COLD FRONT, WILL REACH A LINE FROM MADISON INDIANA, TO LOUISVILLE, TO BOWLING GREEN, AROUND MIDNIGHT. THE POTENTIAL EXISTS FOR A FEW OF THESE STORMS TO BE SEVERE WITH WIND GUSTS ABOVE 60 MPH AND LARGE HAIL. AS THE INITIAL LINE OF SCATTERED THUNDERSTORMS MOVES EAST OF INTERSTATE 65 TOWARDS LEXINGTON AND COLUMBIA AFTER MIDNIGHT...THE THREAT OF SEVERE THUNDERSTORMS WILL DIMINISH. HOWEVER SOME GUSTY WINDS UP TO 50 MPH WILL STILL BE POSSIBLE WITH THE ACTIVITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS EVENING. JMB
In the hours before
Special weather statement, Apr 4, 9:03 PM CST, 1 hour 33 minutes before
INZ076>079-050400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1003 PM EST FRI APR 4 2003 ...STRONG THUNDERSTORMS POSSIBLE THROUGH 11 PM EST ACROSS ORANGE, WASHINGTON, SCOTT, AND MADISON COUNTIES IN SOUTH CENTRAL INDIANA... A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS THE AREA, WITH DEADLY LIGHTNING POSSIBLE, ALONG WITH HAIL AND GUSTY WINDS TO 45 MPH. XXV
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 9:46 PM CST | Severe Thunderstorm Warning | LMK | Hancock | 29 min |
| Apr 4, 10:19 PM CST | Severe Thunderstorm Warning | LMK | Meade | 41 min |
| Apr 4, 10:44 PM CST | Severe Thunderstorm Warning | LMK | Jefferson | 46 min |
| Apr 4, 10:46 PM CST | Severe Thunderstorm Warning | LMK | Breckinridge | 29 min |
| Apr 4, 10:52 PM CST | Severe Thunderstorm Warning | LMK | Bullitt, Hardin | 53 min |
| Apr 4, 11:04 PM CST | Severe Thunderstorm Warning | LMK | Hardin | 41 min |
| Apr 4, 11:17 PM CST | Severe Thunderstorm Warning | LMK | Henry, Oldham, Shelby | 43 min |
| Apr 4, 11:26 PM CST | Severe Thunderstorm Warning | LMK | Larue | 49 min |
| Apr 4, 11:30 PM CST | Severe Thunderstorm Warning | LMK | Logan | 30 min |
| Apr 5, 12:03 AM CST | Severe Thunderstorm Warning | LMK | Logan | 22 min |
| Apr 5, 12:40 AM CST | Severe Thunderstorm Warning | LMK | Garrard, Jessamine, Woodford | 30 min |
| Apr 5, 1:38 AM CST | Severe Thunderstorm Warning | LMK | Clinton, Russell | 37 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.